We've updated our Privacy Policy to make it clearer how we use your personal data.

We use cookies to provide you with a better experience. You can read our Cookie Policy here.

Advertisement
Retrospective Study Links Opioid Use With Hearing Loss
News

Retrospective Study Links Opioid Use With Hearing Loss

Retrospective Study Links Opioid Use With Hearing Loss
News

Retrospective Study Links Opioid Use With Hearing Loss

Read time:
 

Want a FREE PDF version of This News Story?

Complete the form below and we will email you a PDF version of "Retrospective Study Links Opioid Use With Hearing Loss"

First Name*
Last Name*
Email Address*
Country*
Company Type*
Job Function*
Would you like to receive further email communication from Technology Networks?

Technology Networks Ltd. needs the contact information you provide to us to contact you about our products and services. You may unsubscribe from these communications at any time. For information on how to unsubscribe, as well as our privacy practices and commitment to protecting your privacy, check out our Privacy Policy

Opioid use, particularly in high doses, can cause deafness, according to Rutgers researchers.

The study, published in The Journal of Medical Toxicology, reviewed records from the New Jersey Poison Control Center, based at Rutgers New Jersey Medical School, from 1999 to 2018 to determine the association between opioid use and degrees of hearing loss.

Researchers identified 41 people with opioid exposure who experienced full or partial hearing loss or tinnitus, likely caused by toxicity to the ear. More than half had used heroin, followed by oxycodone, methadone and tramadol; 88 percent had only one known exposure.

Most people reported the condition affecting both ears, with 12 people experiencing deafness, 15 partial or total loss of hearing acuity, 10 tinnitus and four a mix of symptoms.

While some people may regain their hearing, the loss could be permanent with others -- 21 percent of those reporting the condition had no improvement in hearing when they were discharged from the hospital.

“The delicate structures of the inner ear are very susceptible to injury if oxygen supply is insufficient, as well as to the direct effect of toxins like opioids,” said co-author Lewis Nelson, chair of the Department of Emergency Medicine.

“Although the study found a link with heroin, toxicity to the ear can occur with every opioid,” said Diane Calello, executive and medical director of the New Jersey Poison Control Center. “This study supports what has been found in animal studies, which is that any opioid can cause hearing loss,” she said. “This might be because we already have built-in opioid receptors, or binding sites, in the inner ear. Activating them may trigger this injury in some patients.”

The researchers said health care providers should be aware of the association with opioid use when evaluating a patient with hearing loss.

Reference: Mozeika, et al. (2020). Opioid-Associated Hearing Loss: A 20-Year Review from the New Jersey Poison Center. Journal of Medical Toxicology DOI: https://doi.org/10.1007/s13181-020-00785-5

This article has been republished from the following materials. Note: material may have been edited for length and content. For further information, please contact the cited source.

Advertisement